Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Using timolol eyedrops for glucoma. Eyes are puffy and echo cardiogram showed mild leak in mitro valve

User rating for this question
Very Good
Answered by

Ophthalmologist
Practicing since : 1975
Answered : 161 Questions
Question
I have been using timolol eyedrops for several months for glucoma. Since I 've been using it, I notice unde my eyes are puffy. Not only that when I went for my yearly checkup, my doctor heard a slight murmur and he wanted me to have an echo cardiogram. It showed I have a mild leak in my mitro valve. I never had this problem before, since I been using timolol I got this. I am very upset over it. I am going to see my optomologist XXXXXXX 14 and tell him about it.
Please help me.
Thankyou, XXXXXXX
Posted Tue, 25 Jun 2013 in Vision and Eye Disorders
 
 
Answered by Dr. AK Garg 30 minutes later
Hello

Thanks for choosing XXXXXXX for getting your health query answered and I'll try my best to answer it to your satisfaction.

Timolol is a beta blocker and has certain effects on heart like bradycardia, conduction disorders, myocardial ischaemia on prolonged usage. Patients with heart diseases are usually not prescribed timolol maleate for glaucoma treatment. However, effects on the cardiac valves seem to be unlikely in my opinion and posibility of this mild leak having been missed earlier needs to be kept in mind.

In order to help you better, I would like to know a few more things:

1. When did you get an ECG done before now and was this leak seen at that time too?

2. Have you got an ECHO done for confirming the diagnosis of leak?

3. Let me know if you have been taking any other medicines during this time along with timolol.

4. Did you ever stop using timolol abruptly during this period?

Based on your answers for these, I will be in a better position to guide you.

However, you are advised not to stop the timolol maleate abruptly to avoid further complication. This has to be tapered off during a period of 3-4 weeks. There are newer and more effective medicines for treatment of glaucoma which you should use under the supervision of your ophalmologist.

Regards
Above answer was peer-reviewed by
 
Follow-up: Using timolol eyedrops for glucoma. Eyes are puffy and echo cardiogram showed mild leak in mitro valve 6 hours later
1. I started using Timolol since May 2012. I got an EKG which was normal, but my doctor heard a slight murmur and that is when he wanted me to have an ECHO and it showed a mild leak in the mitral valve.

2. My optomologist ask me to call my doctor to see if I had any heart problems, before I take the timolol. My doctor said it was OK to take it. Which was last year 2012.

3. When I had the ECHO it was February 14, 2013 thats when It was found. I also take Latanaprost in the evening and Timolol in the morning.

4. I am still on both eye drops. I have an appointment with my optomologist next Thursday XXXXXXX 13.

5. I never had heart problems before I took Timolol, that is why I am going to ask my optomologist about it.

6. Last year in January 2012 when I went for my annual checkup everything was fine. He didnt hear any slight murmur. That is why my optomologist said it was ok to use it which was 4 months after my annual checkup. That is when I started using timolol it's 13 months that I am on it and also Latanaprost. My glucoma is under control that is why I am concerned about taking the timolol.
I hope my answers to your questionss will help you.
Follow-up: Using timolol eyedrops for glucoma. Eyes are puffy and echo cardiogram showed mild leak in mitro valve 2 minutes later
I hope my answers to your questionss will help you.
 
 
Answered by Dr. AK Garg 2 hours later
Hello

Thanks for giving details above. In my opinion, if you are using 0.5% of timolol maleate, you can reduce to 0.25% for few days and subsequently it should be taken off. Latinoprost alone should be able to take care of your glaucoma. If it is not sufficient alone, surgery for glaucoma should be good substitute to avoid all the complications being faced by you.

Hope this answers your query and let me know if you have any further questions. In case there are no more questions, I would request you to please close the question and share your review on the same.

Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask an Ophthalmologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor